1. Health

Discuss in my forum

Can Arthritis Cause Hearing Loss?

Medications May Cause Hearing Problems

By

Updated March 17, 2014

Can Arthritis Cause Hearing Loss? Slawa Gu (stock.xchng)

Question: Can Arthritis Cause Hearing Loss?

Is there a connection between rheumatoid arthritis (RA) and ear problems? Some people with rheumatoid arthritis complain of a full feeling in their ears or fluid in their ear, as well as some hearing loss.

  • Can ear / hearing problems be a consequence of rheumatoid arthritis?
  • What can be done to treat the full feeling or fluid in the ear?

Answer:

Hearing loss is not a commonly recognized feature of rheumatoid arthritis (RA). On the other hand, patients with Sjogren's Syndrome (a condition that occurs with an increased incidence in rheumatoid arthritis patients) can develop hearing loss, although severe hearing loss in such cases is unusual.

More commonly, patients with Sjogren's Syndrome may complain of:

Arthritis Medications and Hearing Loss

Rheumatoid arthritis patients taking NSAIDS (non-steroidal anti-inflammatory drugs) as well as Plaquenil (a DMARD)  can develop symptoms of tinnitus and concomitant decreased hearing.

If these symptoms occur, consider a change in medication.

If symptoms persist, consult an ENT (Ear, Nose, and Throat specialist) for proper diagnosis and management.

Answer provided by Scott J. Zashin, M.D., clinical assistant professor at University of Texas Southwestern Medical School, Division of Rheumatology, in Dallas, Texas. Dr. Zashin is also an attending physician at Presbyterian Hospitals of Dallas and Plano. He is a fellow of the American College of Physicians and the American College of Rheumatology and a member of the American Medical Association. Dr. Zashin is author of Arthritis Without Pain - The Miracle of Anti-TNF Blockers and co-author of Natural Arthritis Treatment.

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.